Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS New Orleans, LA

January 9, 2000Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 9, 2000, 9:20 PM CST for Saint John the Baptist Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2000, 9:20 PM CST (03:20 UTC)
Expired
Jan 9, 2000, 10:00 PM CST
In force
40 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2000-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2000-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNEW 100318
SVRNEW
LAC095-LAZ013-100400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
920 PM CST SUN JAN 9 2000
 
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL 1000 PM CST
FOR RESIDENTS IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST LOUISIANA
 
   ...ST. JOHN BAPTIST PARISH
 
  AND FOR MARINE INTERESTS IN THE COASTAL WATERS AROUND...
 
  ...LAKE PONCHARTRAIN
 
AT 9 10 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM MOVING RAPIDLY NORTHEAST ACROSS ST JAMES PARISH INTO ST
JOHN THE BAPTIST PARISH. THE SEVERE THUNDERSTORM WILL MOVE NORTHEAST AT
45 MPH ACROSS ST JOHN THE BAPTIST PARISH AND INTO LAKE PONTCHARTRAIN
WITH IN THE NEXT 35 MINUTES.
ST JAMES PARISH OFFICIALS REPORTED A LIGHTPOLE DOWN AND ELECTRICTY
OUT IN THE HESTER AND PAULINA AREA OF ST JAMES PARISH. SMALL HAIL
WAS ALSO REPORTED WITH THIS STORM.
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...SMALL HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONJG BUILDING BUT STAY AWAY FROM WINDOWS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:52 PM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Jan 9, 2:52 PM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
220 PM CST SUN JAN 9 2000

HIGHEST THETAE AIR CONTINUES ACROSS SOUTH MS AND LA. RADAR DATA
CONTINUES TO SHOW WEAK SHOWERS AND A FEW THUNDERSTORMS PERSISTING IN
THIS AREA.

LOW LEVEL SOUTH FLOW WILL CONTINUE TO INCREASE ACROSS AREA AS STRONG
UPPER LEVEL DISTURBANCE IN THE TX PANHANDLE MOVES RAPIDLY EAST THIS
EVENING AND TONIGHT. STRONG AREA OF 500 MB POSITIVE VORTICITY
ADVECTION EXPECTED TO MOVE INTO WEST LA THIS EVENING AND THROUGH SE
LA AND SE MS BETWEEN MIDNIGHT AND 6 AM. ETA MODEL OVERLAYS OF THESE
FIELDS WITH CURRENT WATER VAPOR IMAGERY SHOWS ETA HANDLING THIS
SYSTEM PRETTY WELL. SO ETA IS MY MODEL OF CHOICE.

THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THIS EVENING TO THE
WEST OF OUR FORECAST AREA. FORECAST SOUNDINGS SHOW STRONG SPEED AND
UNIDIRECTIONAL SHEAR. THUS THUNDERSTORMS SHOULD FORM UP IN LINES.
MAIN THREAT OF STRONG WINDS AND POSSIBLE LARGE HAIL WILL MOST LIKELY
BE OVER MISSISSIPPI WHERE THE BULK OF THE LIFT WILL BE CONCENTRATED
AS THE UPPER LEVEL TROUGH WILL BE MOST NEGATIVELY TILTED IN THIS
AREA. STILL AREAS NORTH OF LAKE PONTCHARTRAIN REMAIN VULNERABLE AS
KLIX RADAR IS STARTING TO SHOW 40 KT WEST SOUTHWEST WINDS AROUND 5
THOUSAND FEET WHICH SHOWS STRONG TURNING AND SPEED SHEAR ALREADY IN
PLACE.

THUNDERSTORMS WILL BE MOST NUMEROUS NEAR THE COLD FRONT WHICH SHOULD
BE MOVING THROUGH THE BATON ROUGE AROUND SHORTLY AFTER MIDNIGHT AND
PAST NEW ORLEANS AROUND 4 AM AND BY GULFPORT 7 AM.

WITH FLOW BECOMING SHARPLY WEST BEHIND THE COLD FRONT A RAPID AND
CLEARING WILL OCCUR BEHIND THE COLD FRONT. AFTER THAT THE WEATHER
SHOULD BE RATHER CALM OVER THE N~EXT FEW DAYS.

BTR 51/70/43/73 7000    MCB 49/68/40/70 7000
MSY 56/70/45/73 6000    BIX 56/70/45/73 6000

.NEW...SMALL CRAFT ADVISORY PQL TO LOWER ATCHAFALAYA RIVER
LA..NONE.
MS..NONE

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 9:33 PM CSTSevere Thunderstorm WarningLIXSaint Tammany42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.